A 90-year-old chairbound lady from a residence home with a history of dementia presented with a cough and yellowish sputum. She was treated with antibiotics for chest infection by her general practitioner. She subsequently presents with watery diarrhoea, poor oral intake and reduced responsiveness.
•Afebrile, pulse ~100 bpm, BP 63/43mmHg, SaO2 98-100% on RA.
•Hydration very dry.
•Tired looking, but her GCS is 15/15.
•Examination of the hands reveals no clubbing and normal-appearing palmar creases.
•Head and neck examination is unremarkable.
•Cardiovascular: HS dual, no murmur.
•Her chest is clear on auscultation.
•Abdominal examination reveals a soft abdomen, grossly distended with generalised tenderness and sluggish bowel sounds.
•Per rectal examination: no hematochezia, melaena.
•No signs of oedema.
–WBC 12.2 x 109/L;
–platelets 254 x 109/L.
•Other liver function tests are normal.
•CXR: mild right lower lobe haziness. No free gas under the diaphragm.
•AXR (Figure 10.1).
Please describe what you see
There is a dilated transverse colon with a loss of haustra.
What is the likely diagnosis?
Clostridium difficile-associated colitis (CDAD) complicated with toxic megacolon, which is later on confirmed by the detection of Clostridium difficile toxin B gene DNA.
How would you manage this patient?
Fluid resuscitation of 2L of normal saline intravenous fluids should be given for her hypovolaemic shock. Her blood pressure responds briskly to the fluid challenge, with a recheck systolic blood pressure of 110mmHg.
Intravenous metronidazole and oral vancomycin should be started.
Close monitoring of symptoms, vital signs and laboratory parameters are required.
Surgical consultation should be sought (in the case of worsening of symptoms and a high risk for perforation).